Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 64, NWS Blacksburg, VA

September 3, 1996Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 3, 1996, 6:54 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1996, 6:54 PM EDT (22:54 UTC)
Expired
Sep 3, 1996, 10:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 032256 COR
FFWRNK
NCC157-040200-

FLASH FLOOD WARNING...CORRECTED TO DELETE EBS ACTIVATION...
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT TUE SEP 3 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...ROCKINGHAM COUNTY

AT 653 PM DOPPLER RADAR SHOWED ADDITIONAL SHOWERS WITH HEAVY
DOWNPOURS MOVING THROUGH ROCKINGHAM COUNTY. THESE SHOWERS ARE
DUMPING UP TO AN INCH OF RAIN PER HOUR...AND WILL LIKELY LAST UNTIL
AROUND 800 PM.

EMERGENCY SERVICES PERSONNEL REPORT THAT SEVERAL ROADS HAVE
STANDING WATER ON THEM...AS MUCH AS 2 FEET IN SOME AREAS. WITH
THE HEAVY SHOWERS MOVING THROUGH UNTIL ABOUT 800 PM...THESE
CONDITIONS WILL CONTINUE LIKELY CONTINUE INTO LATE THIS EVENING.
SMALL CREEKS MAY ALSO LEAVE THEIR BANKS AND CAUSE SOME MINOR
FLOODING.

DON'T DRIVE ACROSS FLOODED ROADS! MMST FLASH FLOOD DEATHS OCCUlR IN
AUTOMOBILES.

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:28 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 3, 2:28 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE SEP 3 1996

RECOMMENDATIONS...
CRW...THANKS FOR THE CALL.
WBC AND RDU...NONE.

DISCUSSION...
AT 2 PM...HUR FRAN WAS NR 25.2 N 72.3 W AND MOVG W NW NR 13 MPH.
MAX SUS WINDS WERE NR 90 MPH. HUR EXPT TO CONTINUE MOVE TOWARDS
SE U.S.. CHECK NHC FOR LATEST TRACK. KFCX 88D AT 1810Z SHWD
RAIN AND SHWRS CONTINUE ACRS FA. HEAVIEST PCP WAS LOCTD IN THE
EASTERN PORTION OF SCOPE. REGIONAL RADAR CMP SHWD SHWRS AND
THUNDERSTORMS DEVELOPING IN THE CAROLINAS. SAT LOOP INDCTD UPPER
LOW ARD BNA WHICH DISPLAYED NICELY IN SAT MOISTURE CHANL PIXS.
MODELS INDCTD UPPER LOW MOVG EASTWARD DURING NXT 48HRS. THE
INTERACTION OF THIS SYS AND HUR FRAN WILL DETERMINE OUR FCST.
IN SHORT TERM...FOR TNGT CLDY WITH PERIODS OF RAIN/SHWRS/ AND
THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. LOWS WL RNG FRM
ARD 60 TO ARD 70. WED...CLDY SKIES WITH SHWRS/TSTMS. HIGH WL
VARY FRM ARD 70 TO NR 80.
ROA 65/76/67/77 +655
KK

In the hours before

Special weather statement, Sep 3, 3:45 PM EDT, 3 hours 9 minutes before
VAZ044-032150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE SEP 3 1996

...HEAVY DOWNPOURS CONTINUE ACROSS PITTSYLVANNIA COUNTY...

AT 345 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA SHOWED A BAND OF
SHOWERS WITH VERY HEAVY RAIN REMAINS ACROSS THE CENTRAL PORRION OF
PITTSYLVANNIA COUNTY. RADAR ESTIMATES RAINFALL OF UP TO AN INCH PER
HOUR...AND A TOTAL OF UP TO 3 INCHES SINCE ABOUT NOON TODAY.

POLICE IN BOTH CHATHAM AND DANVILLE REPORT A FEW STREETS IN BOTH
CITIES WITH STANDING WATER. THIS MINOR FLOODING WILL BECOME MORE
WIDESPREAD AS THE HEAVY RAIN CONTINUES.

THE RAIN IS EXPECTED TO TAPER OFF TO LIGHTER SHOWERS BY ABOUT 500
PM. HOWEVER...THERE IS A CHANCE FOR ADDITIONAL SHOWERS WITH HEAVY
RAIN OVERNIGHT.

PEOPLE IN FLOOD PRONE AREAS OF PITTSYLVANNIA COUNTY SHOULD KEEP AN
EYE ON THE WEATHER TONIGHT...AND BE PREPARED TO TAKE ACTION IF
ADDITIONAL HEAVY RAIN CAUSES FLOODING.

RESIDENTS OF DANVILLE AND CHATHAM SHOULD USE CAUTION
WHILE TRAVELING THIS EVENING...AS SOME ROADS AND
LOW-LYING AREAS MAY BE COVERED BY WATER.

JACKSON

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.